Kentucky, 2020

Flash Flood in Kentucky, June 30, 2020

June 30, 2020 · NWS JKL · 1 event in 1 county or zone

Training thunderstorms this afternoon led to isolated flash flooding in Floyd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Training thunderstorms this afternoon led to isolated flash flooding in Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 30, 2:35 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 30, 2:35 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
335 PM EDT Tue Jun 30 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 335 PM EDT TUE JUN 30 2020

Available shortly...

.LONG TERM...(Thursday through Tuesday)
Issued at 335 PM EDT TUE JUN 30 2020

The upper level pattern will feature a ridge setting up across the
Plains and this feature will push east by Thursday. This will
bring rising heights through the end of the week. This will help
to suppress convective development through at least Friday, but
can’t completely rule out a very isolated pop up storm along the
higher terrain. These rising heights will lead to warmer weather
through the weekend, with temperatures rising into the upper 80s
to lower 90s for the holiday weekend. Then by Saturday we start to
get on the edge of the ring of fire so to speak and therefore
showers and thunderstorms will uptick in the higher terrain. The
heights will continue to show a relative fall through the end of
the week into early next week. This breaking down of the ridge
will allow for isolated to scattered showers and thunderstorms to
develop amid ample MUCAPE of around 2000 J/kg or higher and PWAT
greater than 1 inch. However, given the lack of better upper level
winds these storms will remain more unorganized in most cases.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 254 PM EDT TUE JUN 30 2020

Scattered showers/thunderstorms were ongoing over the region at
the start of the period. A further increase in coverage is
expected, with a peak late this afternoon. Localized sub-VFR
conditions will result. Much of this activity will die out this
evening. However, additional showers/thunderstorms can't be ruled
out during the period, with the best chance being over our
southwest counties late tonight into early Wednesday. Along with
that, MVFR ceilings are forecast to develop over our southwest
counties in the vicinity of KSME and KLOZ for a time on Wednesday
morning. Further northeast, a reduction in clouds will allow for
fog development late tonight, with IFR conditions forecast late
tonight and early Wednesday.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for KYZ050-058>060-
068-069-079-080-083>088-108-111>118.

&&

SHORT TERM...HAL
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, Jun 30, 3:40 AM EST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
440 AM EDT Tue Jun 30 2020

KYZ050-058>060-068-069-079-080-083>088-108-111>118-011145-
Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Wolfe-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead,
Mount Vernon, McKee, Annville, Burnside, Somerset, London,
Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Campton, Beattyville, Jackson, Hindman, Pippa Passes, Booneville,
Hazard, Manchester, Hyden, Jenkins, and Whitesburg
440 AM EDT Tue Jun 30 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. The storms today
will be capable of producing heavy rains, which could lead to
flash flooding concerns. This will be made worse for locations
that see multiple rounds of heavy rain move over through the
course of the day.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times from Wednesday through
Thursday, then again from Saturday through Monday, mainly during
the afternoon and evening hours. Some storms could become strong
and produce gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any excessive rainfall amounts
or instances of flash flooding today, when safe to do so.

KYZ044-051-052-104-106-107-109-110-119-120-011145-
Fleming-Bath-Rowan-Elliott-Morgan-Johnson-Magoffin-Floyd-Martin-
Pike-
Including the cities of Flemingsburg, Owingsville, Morehead,
Sandy Hook, West Liberty, Paintsville, Salyersville,
Prestonsburg, Wheelwright, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
440 AM EDT Tue Jun 30 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. The storms today
will be capable of producing heavy rains, which could lead to
isolated instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times from Wednesday through
Thursday, then again from Saturday through Monday, mainly during
the afternoon and evening hours. Some storms could become strong
and produce gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JMW/GREIF

The radar

The Jackson,KY radar (KJKL), 44 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Floyd

When
June 30, 4:10 PM EST to 4:30 PM EST
Where
Floyd County, 2.01 mi NW of West Prestonsburg to 2 mi NW of West Prestonsburg
Cause
Heavy Rain
Property damage
$800
Reported by
Trained Spotter
Coordinates
37.687, -82.830

A trained spotter observed nearly one foot of water flowing on Abbott Creek Road at the intersection of Workmans Branch Road southeast of Bonanza.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892433.